MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. SURE-VUE SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. SURE-VUE SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation conclusion: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded the expected negative results.Retained devices were also tested with qc cut-off positive serum samples.The results were read at 5 minutes and all devices yielded the expected positive results.No false results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.Complaint details indicate that the patient was diagnosed with a malignant neoplasm of the stomach, which may be the cause of the elevated hcg levels found in the serum sample.The hcg concentration in the serum sample was measured using the roche elecsys hcg+¿, which detects intact hcg as well as hcg ¿-subunit.The sure-vue serum/urine hcg-stat does not reliably detect hcg degradation products, which may explain the discrepancy between the quantitative serum results and the results from this device.No quantitative testing was performed on the urine sample, therefore there is no indication that the positive results obtained by the sure-vue serum/urine hcg-stat when testing the urine are inaccurate.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retained product.Complaints are tracked and trended on a monthly basis.Per the package insert: ¿ false negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning serum or urine specimen should be collected 48 hours later and tested.¿ very low levels of hcg (less than 50miu/ml) are present in urine and serum specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.¿ this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.¿ a number of conditions other than pregnancy, including trophoblastic disease and certain nontrophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.¿ as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.¿ this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported two false negative results when testing a patient serum sample using the sure-vue serum/urine hcg-stat.The patient was being screened for pregnancy.A urine sample was collected and tested twice, each time yielding a faint positive result.A serum sample was collected and tested twice, each time with a negative result.Quantitative beta-hcg testing was then performed on the serum sample twice, with results of 30 miu/ml and 27 miu/ml.An ultrasound was performed, and no evidence of pregnancy was found.The patient was ultimately diagnosed with a malignant neoplasm of the stomach.The patient experienced some anxiety over the results, however no intervention was required to treat the anxiety.No adverse outcomes were reported.

Brand Name
SURE-VUE SERUM/URINE HCG-STAT
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key20302737
Report Number2027969-2024-00167
Device Sequence Number12933152
Product Code JHI
UDI-Device Identifier00613647000571
UDI-Public(01)00613647000571(17)260118(10)0000832535
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2026
Device Model NumberFHC-A202
Device Catalogue Number23900530
Device Lot Number0000832535
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2024
Initial Report FDA Received Date09/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale